Justification by Infinite Loops
David Atkinson and Jeanne Peijnenburg
Source: Notre Dame J. Formal Logic
Volume 51, Number 4
In an earlier paper we have shown that a proposition can have a well-defined
probability value, even if its justification consists of an infinite linear
chain. In the present paper we demonstrate that the same holds if the
justification takes the form of a closed loop. Moreover, in the limit that the
size of the loop tends to infinity, the probability value of the justified
proposition is always well-defined, whereas this is not always so for the
infinite linear chain. This suggests that infinitism sits more comfortably with
a coherentist view of justification than with an approach in which justification
is portrayed as a linear process.
Full-text: Access denied (no subscription
We're sorry, but we are unable to provide
you with the full text of this article because we are not able to identify
you as a subscriber.
If you have a personal subscription to
this journal, then please login. If you are already logged in, then you
may need to update your profile to register your subscription. Read more about accessing full-text
Links and Identifiers
Permanent link to this document: http://projecteuclid.org/euclid.ndjfl/1285765795
Digital Object Identifier: doi:10.1215/00294527-2010-025
Zentralblatt MATH identifier: 05822353
Mathematical Reviews number (MathSciNet): MR2741833
 Atkinson, D., and J. Peijnenburg, "Justification by an infinity of conditional probabilities", Notre Dame Journal of Formal Logic, vol. 50 (2009), pp. 183--93.
 Atkinson, D., and J. Peijnenburg, "The solvability of probabilistic regresses. A reply to Frederik Herzberg [mr2608027]", Studia Logica, vol. 94 (2010), pp. 347--53.
 Sellars, W., "Empiricism and the philosophy of mind", pp. 253--329 in The Foundations of Science and the Concepts of Psychology and Psychoanalysis, edited by H. Feigl and M. Scriven, vol. 1 of Minnesota Studies in the Philosophy of Science, University of Minnesota Press, Minneapolis, 1956.